Yesterday, news broke that gay adult film actor Erik Rhodes was found dead of an apparent heart attack. Rhodes, who openly discussed his own steroid use, was only 30 year old. My heart goes out to his family, friends and fans for the tragic of loss of a man who, by all accounts, was a very sweet guy.
As I’ve mentioned before, the relationship between gay men and steroids is a very troubled love story. How bad and how widespread is the problem? According to one study, 1 in 7 gay gym-goers admitted to steroid use – and it’s speculated that the real number is much higher.
It’s no secret that steroids are a shortcut to seemingly impossible gains in muscle mass. But the shortcut comes at a very, very high price. Steroids have a number of psychological and physiological side effects including aggression, high blood pressure, high cholesterol, enlargement of the heart, hardening of the arteries, shrunken testicles, balding, prostate cancer, liver failure, acne and gynecomastia (the development of breast tissue in men).
Some of the above side effects can be a precursor to coronary heart disease and an eventual heart attack. And though many of the details surrounding Rhodes’ death and apparent heart attacked are still unknown, his steroid use may have been a contributing factor.
At the very least, Rhodes’ untimely passing can be a reminder to all of us – gay and straight – about the very real risks inherent in steroid use. Don’t let the promise of quick rewards overshadow the long-term health consequences. It’s just not worth it.
If you (or someone you know) is using steroids, please reach out for professional help, assistance and support.